Adverse Drug Events in Hospitalized Patients with Acetaminophen Overdose Treated with Intravenous N-Acetylcysteine

saedzyoud's picture
Journal Title, Volume, Page: 
Drug Saf 2011; 34 (10): 943
Year of Publication: 
2011
Authors: 
Sa'ed H Zyoud
WHO Collaborating Centre for Drug Information, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia;College of Pharmacy, An-Najah National University, Nablus, Palestine
Current Affiliation: 
Department of Pharmacy, Faculty of Medicine and Health Sciences, An-Najah National University, Nablus, Palestine
Rahmat Awang
WHO Collaborating Centre for Drug Information, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia
Syed Azhar Syed Sulaiman
Clinical Pharmacy Program, School of Pharmaceutical Science, Universiti Sains Malaysia (USM), Penang, Malaysia
Preferred Abstract (Original): 

Background and objectives: Intravenous N-acetylcysteine (IV-NAC) is widely recognized as the antidote of choice for acetaminophen overdose [1]. However, its use is not without adverse drug reactions (ADR) which might affect therapeutic outcome or lead to treatment delay [2, 3]. The aims of this study were to investigate the type and incidence of ADR induced by IV-NAC in patients treated for acetaminophen overdose and to assess the causality of individual ADR to IV-NACusing Naranjo's algorithm [4].
Methods: This is a retrospective study of patients admitted to the hospital for acute acetaminophen overdose over a period of 5 years (January 1, 2004 to December 31, 2008). The primary outcome of interest in this study was the occurrence of ADR during NAC administration. The probability of an ADR was assessed using the Naranjo algorithm, which consists of 10 questions), and has been used to determine the likelihood that an ADR was related to a specific medication [4].
Results: During the study period, 305 patients with a diagnosis of overdose of paracetamol-containing compounds were admitted to the hospital for monitoring and treatment. Different types of ADR occurred in 137 patients (137/305; 44.9%). Of those patients who had an ADR, 98 (98/137; 71.5%) had been treated with IV-NAC and 39 (39/137; 28.5%) had not(p < 0.001). Comparison of different ADR in all patients showed that the following ADR were significantly associated with IV-NAC administration: nausea (p = 0.004), vomiting (p < 0.001), flushing (p < 0.001), rash (P < 0.001), pruritus (p < 0.001), chest pain (p = 0.001), bronchospasm (p = 0.015), coughing (p = 0.017), headache (p < 0.001), dizziness (p < 0.001), convulsion (p = 0.035) and hypotension (p = 0.001). Based on Naranjo’s algorithm, 226 events were judged to be NAC-related – 31.1% probably and 67.9% possibly drug-related. None of the events were definitely drug-related. Conclusion: Adverse drug reactions to IV-NAC were common among patients with acetaminophen overdose but mostly minor, and that all reported adverse reactions were easily managed.

AttachmentSize
Adverse_Drug_Events_in_Hospitalized_Patients_with_Acetaminophen_Overdose_Treated_with_Intravenous_N-Acetylcysteine.pdf77.13 KB